Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 10, NWS Lubbock, TX

March 28, 20178 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 28, 2017, 4:48 AM CDT for 8 counties in Texas. It took effect at Mar 28, 2017, 1:00 PM CDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2017, 4:48 AM CDT (09:48 UTC)
In effect from
Mar 28, 2017, 1:00 PM CDT
Expired
Mar 28, 2017, 1:31 PM CDT
In force
31 min
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 55 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3564 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WWUS84 KLUB 280948
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
448 AM CDT Tue Mar 28 2017

TXZ029-281100-
/O.CAN.KLUB.FW.A.0009.170328T1800Z-170329T0100Z/
Hale-
448 AM CDT Tue Mar 28 2017

...FIRE WEATHER WATCH IS CANCELLED FOR THE NORTH CENTRAL SOUTH
PLAINS...

The National Weather Service in Lubbock has cancelled the Fire
Weather Watch for Hale County. This area is expected to remain 
mostly in moist conditions today.

$$

TXZ027-028-033>035-039>041-281800-
/O.UPG.KLUB.FW.A.0009.170328T1800Z-170329T0100Z/
/O.NEW.KLUB.FW.W.0010.170328T1800Z-170329T0100Z/
Bailey-Lamb-Cochran-Hockley-Lubbock-Yoakum-Terry-Lynn-
448 AM CDT Tue Mar 28 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR THE SOUTHWEST AND CENTRAL SOUTH PLAINS FOR 
20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT
OR LESS AND A HIGH FIRE DANGER...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 

* 20 Foot Winds...Southwesterly at 20 to 30 mph.

* Humidity...10 TO 15 percent.

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
1 follow-up statement
595 
WWUS84 KLUB 281831
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
131 PM CDT Tue Mar 28 2017

TXZ027-028-033>035-039>041-281945-
/O.CAN.KLUB.FW.W.0010.000000T0000Z-170329T0100Z/
Bailey-Lamb-Cochran-Hockley-Lubbock-Yoakum-Terry-Lynn-
131 PM CDT Tue Mar 28 2017

...RED FLAG WARNING IS CANCELLED FOR THE SOUTHWEST AND CENTRAL
SOUTH PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE 
HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER...

The National Weather Service in Lubbock has cancelled the Red
Flag Warning. 

Winds have remained lower than expected and are not expected to
reach Red Flag criteria by this afternoon and evening. Occasional 
Red Flag conditions may be experienced for a brief period of time 
but is not expected to be widespread. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 28, 4:38 AM CDT, 10 minutes earlier.

Area forecast discussion, Mar 28, 4:38 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
438 AM CDT Tue Mar 28 2017

.SHORT TERM...
Where the dryline will be later today remains a bit unknown, so
calls for imprecision with details. Generally we believe the Dryline
should lie somewhere from near Friona to near or just east of
Lubbock and then to Justiceburg. But could easily adjust east or
west by a county. That explains some of the flex in the thunderstorm
chances, still holding on to low mention vicinity central and even
parts of the southwestern South Plains later today.

Not much in the large scale is different this morning. The upper low
over eastern Arizona will shift into central New Mexico later today,
then wobble close to the northwestern South Plains or southwest
Panhandle by daybreak Wednesday. A weak impulse will lift across the
area later this morning, along with a decent moist and warm low
level push, and will give opportunity for showers and thunder. Cap
this morning may be prohibitive, but should it break anywhere storms
could rapidly intensify. This will become more plausible as we
approach midday. Low level moisture will surge into the area mid to
late morning, with solutions indicating near surface saturation and
potential for fog. Showers and fog may co-exist so could make it
difficult for widespread sharply reduced visibilities. But at least
local restrictions are possible. A warm front lifting northward may
stall over the western end intersecting the surface low over the
western South Plains. There is potential for fog to persist into the
afternoon north of the warm front. West of the dryline, deep mixing
will develop late morning and continue into the afternoon as surface
pressure falls spread into the western South Plains. Wind speeds may
approach Wind Advisory levels, but our current forecast is just shy.

How the lead impulse disturbs low level conditions for later today
is part of the uncertainty. But a sharper part of the upper trough
will swing across the Pecos along with a speed max and give
potential for intensification of thunder later today. Convectively
available potential energy that may actually be realized appears in
the 1500 to 2500 joules per kilogram range, with Bulk Shear values
as high as 50 to 60 knots. Low level hodographs will remain curved
near and east of the dryline/warm front with lifted condensation
levels mostly 4000 feet or lower. This gives rise to supercell risk
with the full gamut of outcomes from large hail to heavy rain and
tornadoes. Solutions at the moment still favor from the eastern
South Plains through the Rolling Plains, and points south and
east, for greatest severe potential from afternoon through evening.
The bulk of severe activity is expected to spread east of the area
around or after midnight. Drier air will follow though mid level
cooling will be underway. We have mostly removed shower mention
after midnight. RMcQueen

.LONG TERM...
The center of an upper level low will move directly across the South
Plains and Rolling Plains during the day on Wednesday following
Tuesday's fire weather and convection. This will bring an additional
risk for shower and thunderstorm development to much of the region
underneath the core and on the back side of the upper low. Cooling
mid level temperatures will lead to some elevated instability
although only on the order of a few hundred J/kg. At the same time
on Wednesday, a cold front will be moving through adding some
frontogenetical forcing in the mix. There will be no shortage of mid
and upper level moisture which may bring additional precipitation.
Also with the front, sustained winds in excess of 30 mph may be seen
in the extreme southwestern Texas Panhandle on Wednesday afternoon.
Subsidence will swing into the region as short wave ridging moves
overhead.

Models are still in good agreement in bringing another progressive
trough through the southern Rockies early this weekend but continue
to diverge past this point. The ECMWF solution has slowed down a bit
closer to the GFS solution with additional troughing moving onshore
on the west coast late in the weekend. A slower on shore trough
would mean a slower ejection of the southern Rockies low over the
weekend. Given the continued model inconsistency, confidence in the
forecast is low for this time, except for fire weather concerns.
This approaching upper low will create a surface response with a
deepening surface cyclone in eastern New Mexico on Friday and
Saturday. Strong southwesterly surface winds will likely return
these afternoons and with warm temperatures will elevate fire
weather concerns.

.FIRE WEATHER...
Uncertainty regarding the location of the dryline later today,
but we are issuing a Red Flag Warning for the southwest into the
central South Plains. Lubbock county in particular appears to be
at the dividing line, but wherever it occurs will have a sharp
delineation from moist and backed flow to warm dry deeply mixed
conditions and gusty winds. Also, we are expecting quite a bit of
low level moisture early today along with a reasonable chance for
fog, showers, and thunder that could ease fire spread risks
especially central areas. Some adjustment in the Warning area is
possible today. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for TXZ027-028-033>035-039>041.

&&

05/01

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 12:14 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock31 min
Mar 28, 12:42 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock33 min
Mar 28, 1:08 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock37 min
Mar 28, 1:22 PM CDTSevere Thunderstorm WarningLUBCrosby23 min
Mar 28, 1:40 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale, Lubbock35 min
Mar 28, 1:43 PM CDTSevere Thunderstorm WarningLUBCrosby32 min
Mar 28, 2:13 PM CDTAreal Flood AdvisoryLUBCrosby, Floyd62 min
Mar 28, 2:18 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza27 min
Mar 28, 2:30 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Kent90 min
Mar 28, 2:34 PM CDTTornado WarningLUBCrosby26 min
Mar 28, 2:42 PM CDTSevere Thunderstorm WarningLUBGarza, Kent33 min
Mar 28, 2:43 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent32 min
Mar 28, 3:14 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Floyd, Motley91 min
Mar 28, 3:15 PM CDTSevere Thunderstorm WarningLUBKent30 min
Mar 28, 3:18 PM CDTTornado WarningLUBDickens27 min
Mar 28, 3:38 PM CDTTornado WarningLUBMotley37 min
Mar 28, 4:01 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock29 min
Mar 28, 4:03 PM CDTAreal Flood AdvisoryLUBCrosby, Floyd, Hale, Lubbock87 min
Mar 28, 4:10 PM CDTTornado WarningLUBHall, Motley35 min
Mar 28, 4:24 PM CDTTornado WarningLUBDickens, Kent, King, Stonewall36 min
Mar 28, 4:24 PM CDTTornado WarningLUBCrosby, Floyd36 min
Mar 28, 4:34 PM CDTTornado WarningLUBCottle, Dickens, Motley26 min
Mar 28, 4:39 PM CDTTornado WarningLUBHall36 min
Mar 28, 4:41 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall34 min
Mar 28, 4:52 PM CDTTornado Warning Tornado observedLUBCottle, Dickens, King23 min
Mar 28, 4:56 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley34 min
Mar 28, 5:08 PM CDTTornado WarningLUBCottle, King37 min
Mar 28, 5:10 PM CDTAreal Flood AdvisoryLUBKing, Stonewall95 min
Mar 28, 5:12 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall33 min
Mar 28, 5:14 PM CDTAreal Flood AdvisoryLUBFloyd, Motley61 min
Mar 28, 5:14 PM CDTSevere Thunderstorm WarningLUBCottle, King31 min
Mar 28, 5:15 PM CDTTornado WarningLUBHall30 min
Mar 28, 5:22 PM CDTSevere Thunderstorm WarningLUBMotley23 min
Mar 28, 5:26 PM CDTAreal Flood AdvisoryLUBHall64 min
Mar 28, 5:45 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall30 min
Mar 28, 5:45 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley30 min
Mar 28, 5:53 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock37 min
Mar 28, 6:07 PM CDTAreal Flood AdvisoryLUBChildress, Cottle, Hall, Motley53 min

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.